Why am I suffering from itching and skin rashes?
Q: I am a 28 years old male suffering from skin itching, rashes and redness for the last one year. Although the symptoms are allergy like, I've not been able to associate them with any particular trigger. I was on a daily dose of Allegra 180 sometime back but have learnt that even an alternate day dose of Allegra 120 works fine. I got some blood tests done. My IgE level was 97.5 iu/ml and routine stool test showed the presence of E. histolytica ova/cyst. I followed a 10 day course of Metrogyl (400 mg) but that brought no respite either during or after the course. What could be the possible cause of my condition? How safe is it to take Allegra in the long term? Also, my wife underwent a miscarriage sometime back. Could that have any connection to my condition?
A:Without a clearer description of your rash it is hard to be sure whether you are describing eczema (skin broken, peeling or blistered) or urticaria, (redness and weals, skin looking normal once attack has subsided, also known as nettle rash or hives). If no allergic or physical trigger is apparent to you, it is unlikely to be caused by allergy, and the antihistamine you are taking should be quite safe to take for a long period, especially in the relatively low dose you describe. If it is chronic idiopathic urticaria it may well take another year or two to run its course. I know of no possible connection with your wife's miscarriage. Did you have your stools checked after the Metrogyl to make sure the parasites had been successfully eradicated? Intestinal parasites are a known cause of urticaria.